Alert archive / Montana / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Glasgow, MT

June 28, 2005Phillips County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 28, 2005, 6:36 PM MDT for Phillips County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 6:36 PM MDT (00:36 UTC)
Expired
Jun 28, 2005, 9:30 PM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:27 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 28, 2:27 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT TUE JUN 28 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
STRONGER THUNDERSTORMS BEGINNING TO DEVELOP ACROSS THE REGION THIS
AFTERNOON WITH TORNADO WATCH IN EFFECT UNTIL 8PM. MUCH OF THE AREA
HAS BEEN UNDER LOW CLOUDS FOR MUCH OF THE DAY AND MORE STABLE AT THE
SURFACE. ALONG THE SOUTHERN AND WESTERN BORDER OF CWA WHERE MORE SUN
HAS BEEN...AIRMASS IS MORE UNSTABLE ALLOWING SEVERE STORMS TO FORM.

STORMS DEVELOPING AHEAD OF UPPER TROF ROTATING ACROSS PACIFIC
NORTHWEST AND ALONG AN INVERTED TROF ACROSS CENTRAL MONTANA. BOTH
THE UPPER AND SURFACE TROF WILL MOVE ACROSS THE STATE OVERNIGHT AND
INTO NORTH DAKOTA IN THE MORNING. MOST OF THE STORMS WILL BE AHEAD
OF THE TROFS.

SUBSIDENCE AND DRIER AIR COME BACK TO THE REGION BY WEDNESDAY
AFTERNOON WITH WESTERLY FLOW AND WEAK RIDGING. THIS SHOULD BRING A
BREAK IN THE RECENT THUNDERSTORM ACTIVITY AND ALLOW THE AREA TO DRY
OUT SLIGHTLY. EBERT

.LONG TERM...THURSDAY THROUGH TUESDAY...
NO CHANGES TO THE EXTENDED FORECAST TODAY. EVERYTHING LOOKING RIGHT
ON TRACK. LATEST GFS HINTING THAT A RIDGE TO PERHAPS WORK IN BY THE
END OF THE PERIOD FOR DRIER AND WARMER FORECAST...BUT NOT ENOUGH TO
SUPPORT A CHANGE TO GOING GRIDS FOR NOW. JAZ

...PREVIOUS DISCUSSION...
MODELS ARE IN AGREEMENT IN THE EARLY PART OF THE EXTENDED. THEY DO
DEVELOP TIMING DIFFERENCES WITH AN UPPER TROUGH EXPECTED TO MOVE
ACROSS MONTANA OVER THE WEEKEND WITH THE GFS AND DGEX FASTER THAN
THE ECMWF. SHORTWAVE RIDGE MOVES THROUGH EASTERN MONTANA THU NIGHT
AND FRIDAY MORNING. THEN...SOUTHWEST FLOW ALOFT DEVELOPS ON FRIDAY
AHEAD OF THE UPPER TROUGH. WITH FREQUENT SHORTWAVES EXPECTED AHEAD
OF AND DURING THE PASSAGE OF THE UPPER TROUGH...WILL BROADBRUSH A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE WEEKEND.
GFS/DGEX/CANADIAN BRING THE UPPER TROUGH THROUGH MONTANA ON SUNDAY
AND RETURN TO SOUTHWEST ALOFT FOR MONDAY AND TUESDAY WHILE THE ECMWF
WAITS UNTIL MONDAY TO BRING THE UPPER TROUGH ACROSS THE STATE.
EITHER WAY...THE WEATHER LOOKS UNSETTLED. WILL MAINTAIN A SLIGHT
CHANCE OF THUNDERSTORMS FOR NOW.

&&

.AVIATION...WITH ON AND OFF SHOWERS AND THUNDERSTORMS EXPECTED INTO
WEDNESDAY...WILL SEE A WIDE RANGE OF CEILINGS AND VISIBILITIES AT
THE TAF SITES. CONDITIONS WILL BE GENERALLY VFR WHEN THERE IS NO
PRECIPITATION AND FALL TO AS LOW AS IFR WHEN A SHOWER OR
THUNDERSTORM PASSES. ERRATIC AND GUSTY WINDS ARE POSSIBLE WITH ANY
STORMS THAT PASS OVER A TAF SITE TODAY AND TONIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT MDT FOR ALL OF NORTHEAST MONTANA.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 28, 10:03 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1003 AM MDT TUE JUN 28 2005

MTZ016>027-059>062-291615-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
1003 AM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA
THROUGH THIS EVENING. REFER TO WGUS65 KGGW OR GTFFFAGGW FOR MORE
INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 28, 1:53 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
153 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          5 W WINNETT             47.00N 108.46W
06/28/2005                   PETROLEUM          MT   LAW ENFORCEMENT

            TORNADO NEAR STATE HWY 200 AT MILE POST 131.

0150 PM     HAIL             WINNETT                 47.00N 108.35W
06/28/2005  1.00 INCH        PETROLEUM          MT   LAW ENFORCEMENT

&&

TLSJR
Local storm report, Jun 28, 4:55 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
455 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     12 N WINNETT            47.18N 108.35W
06/28/2005  60 MPH           PETROLEUM          MT   TRAINED SPOTTER

&&

TLSJR
Local storm report, Jun 28, 5:34 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
534 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             WINNETT                 47.00N 108.35W
06/28/2005  0.88 INCH        PETROLEUM          MT   LAW ENFORCEMENT

            NUMEROUS HAILSTONES.

&&

TFJ
Local storm report, Jun 28, 6:11 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
611 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             N WHITEWATER            48.76N 107.63W
06/28/2005  1.00 INCH        PHILLIPS           MT   PUBLIC

0555 PM     HAIL             5 ESE U L BEND          47.46N 107.78W
06/28/2005  1.00 INCH        GARFIELD           MT   TRAINED SPOTTER

0600 PM     HAIL             24 W BRUSETT            47.42N 107.78W
06/28/2005  0.88 INCH        GARFIELD           MT   PUBLIC

0610 PM     HAIL             13 WNW BRUSETT          47.50N 107.52W
06/28/2005  0.75 INCH        GARFIELD           MT   PUBLIC

&&

TFJ
Local storm report, Jun 28, 6:36 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
636 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 E WHITEWATER          48.76N 107.61W
06/28/2005  1.75 INCH        PHILLIPS           MT   TRAINED SPOTTER

&&

JJZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:11 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips64 min
Jun 28, 6:46 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone59 min
Jun 28, 6:47 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley21 min
Jun 28, 6:58 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley62 min
Jun 28, 7:39 PM MDTFlash Flood WarningGGWGarfield6 hr
Jun 28, 7:42 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie, Valley63 min
Jun 28, 8:22 PM MDTSevere Thunderstorm WarningGGWPrairie53 min
Jun 28, 8:29 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Roosevelt, Valley61 min
Jun 28, 8:56 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley33 min
Jun 28, 8:59 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Roosevelt, Valley61 min
Jun 28, 9:15 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux46 min
Jun 28, 9:31 PM MDTFlash Flood WarningGGWPhillips, Valley3 hr
Jun 28, 9:40 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux65 min
Jun 28, 9:50 PM MDTFlash Flood WarningGGWGarfield, McCone, Valley3 hr
Jun 28, 10:09 PM MDTFlash Flood WarningGGWDawson, Wibaux3 hr
Jun 28, 10:37 PM MDTFlash Flood WarningGGWDaniels, Garfield, McCone, Phillips, Valley3 hr

Nearby

Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.